California, 2016

High Wind in California, March 27, 2016

March 27, 2016 · NWS LOX · 1 event in 1 county or zone

Strong onshore flow generated gusty winds across the Antelope Valley. In the foothills, wind gusts up to 63 MPH were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Strong onshore flow generated gusty winds across the Antelope Valley. In the foothills, wind gusts up to 63 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Mar 27, 10:50 AM PST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 27, 10:50 AM PST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1150 AM PDT SUN MAR 27 2016

.SYNOPSIS...
LOW PRESSURE FROM THE NORTH WILL COOL TEMPERATURES TO BELOW
NORMAL THROUGH MIDWEEK. THERE WILL BE A SLIGHT CHANCE OF A LIGHT
SHOWER AND MORNING DRIZZLE ON MONDAY...ALONG WITH BREEZY
CONDITIONS. WARMING IS EXPECTED FOR THE SECOND HALF OF THE WEEK
AS HIGH PRESSURE BUILDS ALOFT.

&&

.SHORT TERM...(TDY-TUE)

DO NOT ANTICIPATE AN UPDATE THIS MORNING. UNORGANIZED LOW CLOUD
FIELD OVER THE BIGHT AND IN SANTA YNEZ VALLEY AND CENTRAL SAN LUIS
OBISPO VALLEY THIS MORNING WILL MIX OUT THROUGH MIDDAY AND SKIES
WILL BECOME MOSTLY SUNNY. OTHERWISE EXPECT THE UPPER LEVEL CLOUD
FIELD TO REMAIN THIN WHILE STREAMING EAST OVER THE AREA AND SKIES
ELSEWHERE WILL CONTINUE MOSTLY SUNNY. A COOLING TREND IS LIKELY
TODAY AS THE PRESSURE GRADIENT TRENDED POSITIVE OVER 2 MB AT THIS
TIME AND TEMPERATURES WILL DIFFER BY MINUS 3-7 DEGREES FROM
SATURDAY BUT LIKELY BE 4-8 DEGREES ABOVE NORMAL EXCEPT AT THE
IMMEDIATE COAST WHERE TEMPERATURES WILL BE AT OR A COUPLE OF
DEGREES BELOW NORMAL.

THE FOLLOWING IS AN EXCERPT FROM THE PREVIOUS DISCUSSION...

TONIGHT A SFC LOW MOVES INTO NEVADA AND SETS UP STRONG ONSHORE
FLOW. AT THE SAME TIME A WEAK UPPER LEVEL TROF SWEEPS ACROSS SRN
CA. THESE TWO ITEMS WHEN COMBINED WILL PRODUCE A PERFECT
ENVIRONMENT FOR A STRATUS EXPLOSION AND LOW CLOUDS SHOULD COVER
ALL THE COASTS AND VLYS AND WILL XTND ONTO THE COASTAL SLOPES AND
DEEP INTO THE MTN CANYONS. THERE WILL BE ENOUGH LIFT TO PRODUCE
MORNING DRIZZLE. THERE WILL BE LITTLE OR NO CLEARING ACROSS L.A.
COUNTY AS A WEAK VORT LOBE SWINGS INTO THE AREA IN THE AFTERNOON
AND THIS WILL ALSO BRING A 20 PERCENT CHC OF A LIGHT SHOWER. ONLY
SLIGHTLY BETTER CLEARING ACROSS VTA COUNTY. SLO AND SBA COUNTIES
WILL HAVE BETTER CLEARING AND SHOULD SEE PARTLY CLOUDY SKIES BY
AFTERNOON.

THE STRONG ONSHORE FLOW WILL MAKE FOR A BREEZY DAY ACROSS THE
AREA. THE BEST WINDS WILL BE ACROSS THE LA MTNS AND THE ANTELOPE
VLY WHERE THERE WILL LIKELY BE WIND ADVISORY LEVEL GUSTS.

THE LOWER HGTS...CLOUDS AND HUGE ONSHORE PUSH WILL SET OFF A
PRONOUNCED COOLING TREND. MAX TEMPS WILL PLUMMET 10 TO 15 DEGREES
FROM TODAYS READINGS AND WILL BE 5 TO 10 DEGREES BLO NORMAL.

SOME CLOUDS AS WELL AS A SLIGHT CHC OF SHOWERS WILL LINGER INTO
THE EVENING ACROSS LA COUNTY. THE MARINE INVERSION WILL BE
GONE...WIPED OUT BUT THE COLD AIR AND MIXING...SO MOST OF THE REST
OF THE AREA WILL HAVE PARTLY CLOUDY SKIES. NORTH FLOW WILL SET UP
AND WILL BRING SOME CLOUDS TO THE INTERIOR VLYS AND THE NORTH
SLOPES.

NOT MUCH GOING ON TUESDAY. BROAD COOL CYCLONIC FLOW WILL BE
OVERHEAD. THE SFC LOW WILL BE OVER UTAH AND THIS WILL DECREASE THE
ONSHORE FLOW. SKIES WILL BE PARTLY CLOUDY AND MAX TEMPS WILL BUMP
UP A FEW DEGREES FROM MONDAY'S CHILLY VALUES. WITH THE COOL AND
SLIGHTLY UNSTABLE CYCLONIC FLOW OVERHEAD THERE WILL BE A NON ZERO
CHC OF SHOWERS BUT REALLY ONLY ABOUT 10 PERCENT WHICH IS TOO LOW
TO MENTION IN THE OFFICIAL FORECAST.

.LONG TERM...(WED-SAT)

ALL XTND MDLS AGREE THAT A VERY BROAD LONG WAVE TROF WILL SIT OVER
THE STATE WEDNESDAY THROUGH FRIDAY. ON SATURDAY THE TROF WILLMOVE
AND WILL BE REPLACED BY A SMALL RIDGE. LIKE TUESDAY THERE WILL BE
SLIM CHC OF A SHOWER ANYWHERE AND ANYTIME WED THROUGH FRI BUT IT
IS TOO SLIM TO ACTUALLY MENTION IN THE FORECAST. SKIES WILL BE FOR
THE MOST PART PARTLY CLOUDY. THE MARINE LAYER MAY TRY TO REFORM
THU OR FRI MORNING BUT FOR NOW WILL LEAVE IT OUT. WEDNESDAY WILL
REMAIN BLO NORMAL BUT THU AND FRI'S MAX TEMPS WILL BE NEAR OR EVEN
ABOVE NORMAL AS WEAK OFFSHORE FLOW TRIES TO SET UP AND THE COOL
AIRMASS MODIFIES AND GROWS WARMER.

BETTER WARMING UNDER SUNNY SKIES SATURDAY WITH THE RIDGE AND
STRONGER OFFSHORE FLOW.

&&

.AVIATION...27/1800Z.

AT 1752Z...THE MARINE LAYER DEPTH AT KLAX WAS 1800 FT DEEP. THE
TOP OF THE INVERSION WAS LOCATED AT 3000 FT WITH A TEMPERATURE OF
15 DEGREES C.

PRETTY GOOD CONFIDENCE IN THE 18Z TAFS. A LARGE TROUGH SETTLING
INTO THE GREAT BASIN WILL GENERATE A LARGE EDDY CIRCULATION
TONIGHT. THE MARINE LAYER IS CURRENTLY AT 1800 FEET DEEP AT
KLAX...BUT THE DEPTH IS EXPECTED TO EXPLODE TONIGHT INTO MONDAY
WITH MARINE CLOUDS REACHING THE COASTAL SLOPES AND A SLOW CLEARING
TREND MONDAY AFTERNOON. SIMILARLY...MARINE CLOUDS ARE EXPECTED TO
MOVE INTO THE CENTRAL COAST BY EARLY THIS EVENING. THE CEILINGS
ARE EXPECTED TO BE RATHER HIGH HOWEVER...ESPECIALLY SOUTH OF POINT
CONCEPTION...WITH MVFR TO VFR CEILINGS ACROSS MUCH OF THE AREA BY
MONDAY AFTERNOON.

KLAX...GOOD CONFIDENCE IN THE 18Z TAF. THERE IS A 30 PERCENT
CHANCE THAT ONSET OF CEILINGS AND CEILING CHANGES COULD DIFFER
MORE THAN TWO HOURS FROM THE FORECAST.

KBUR...GOOD CONFIDENCE IN THE 18Z TAF. THERE IS A 30 PERCENT
CHANCE THAT ONSET OF CEILINGS AND CEILING CHANGES COULD DIFFER
MORE THAN TWO HOURS FROM THE FORECAST.

&&

.MARINE...27/900 AM.

THE WINDS WERE ALREADY STARTING TO GUST TO 35 KNOTS AT BUOY 46028
THIS MORNING...MORE THAN 24 HOURS BEFORE THE START OF THE GALE
WATCH. THE 12Z MODEL DATA DOES INCREASE THE WINDS TO NEAR GALE
CRITERIA EARLY THIS EVENING FOR THE NORTHERN OUTER WATERS.
ALTHOUGH NO CHANGES WERE MADE IN THE MORNING UPDATE...DO NOT BE
SURPRISED IF UPDATES DO GET ISSUED TODAY FOR WHAT IS BECOMING A
LOW CONFIDENCE FORECAST.

GALE FORCE WINDS ARE LIKELY IN THE OUTER WATERS AND QUITE POSSIBLE
FOR THE WATERS CLOSE TO SHORE MONDAY THROUGH MONDAY NIGHT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 3
      AM PDT MONDAY FOR ZONE 645. (SEE LAXMWWLOX).
     SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PDT MONDAY FOR
      ZONES 670-673-676. (SEE LAXMWWLOX).
     GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH LATE
      MONDAY NIGHT FOR ZONES 670-673-676. (SEE LAXMWWLOX).

&&

PUBLIC...30
AVIATION...SWEET
MARINE...SWEET
SYNOPSIS...BARTLING

WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Mar 27, 5:00 AM PST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SUN MAR 27 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-281300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT SUN MAR 2<TYPE YOUR DAY 2-7 TEXT HERE>7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

PATCHY DENSE FOG WILL CREATE LOCAL  DRIVING HAZARDS THIS MORNING.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

DANGEROUS GALE FORCE WINDS ARE POSSIBLE MONDAY AND MONDAY NIGHT.
THERE WILL ALSO BE STRONG WINDS ACROSS THE MOUNTAINS AND THE
ANTELOPE VALLEY.

* GALE WATCH...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

Event by event

1 high wind. Local standard time, as filed.

High Wind, Antelope Valley

When
March 27, 12:55 PM PST to 2:55 PM PST
Where
Antelope Valley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS

The Lake Palmdale RAWS sensor reported westerly wind gusts between 58 and 63 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622700.